Oklahoma, 2010Hail and Lightning Strikes in Oklahoma, January 20, 2010
January 20, 2010 · NWS OUN · 6 events in 5 counties and zones
Thunderstorms developed over western Texas and moved northeast through Oklahoma, as a strong storm system approached from the southwestern United States. The thunderstorms developed ahead of a dry line that was located east of Lubbock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over western Texas and moved northeast through Oklahoma, as a strong storm system approached from the southwestern United States. The thunderstorms developed ahead of a dry line that was located east of Lubbock. Coverage of the thunderstorms expanded into southeast Oklahoma, as better moisture was located there. Hail up to quarter size was reported over parts of central Oklahoma with this round of thunderstorms. Later in the evening, another area of strong to occasionally severe thunderstorms moved out of west Texas. These thunderstorms also moved northeast during the early evening hours. Hail once again reached quarter-size over south-central Oklahoma. No damage was reported with the hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 20, 5:00 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 20, 5:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CST WED JAN 20 2010
.AVIATION...
STILL APPEARS TO BE A GOOD CHANCE TO SEE TSRA IN CENTRAL OK THIS
EVENING WITH PERHAPS ENOUGH OF A CHANCE OF RAIN MOST OTHER SITES TO
PUT TEMPO FOR A FEW HRS THIS EVENING. OTHERWISE WILL BRING IN SOME
LOW MVFR CEILINGS IN ALL BUT FAR SOUTHWEST SITES OVERNIGHT...
BREAKING THEM UP BY 18Z. WILL ALSO BRING WINDS BACK AROUND TO SE BY
LATE IN THE PERIOD AS SFC RIDGE MOVES EAST THROUGH WESTERN OK.
30
&&
.PREV DISCUSSION... /ISSUED 248 PM CST WED JAN 20 2010/
.DISCUSSION...
OUR FOCUS IS PRIMARILY ON CONVECTIVE POTENTIAL FOR LATE THIS
AFTERNOON THROUGH THIS EVENING. THE FRONTAL BOUNDARY WHICH REACHED
A LINE FROM SOUTH OF SEYMOUR TEXAS TO AROUND COALGATE OKLAHOMA
LATE THIS MORNING HAS BEGUN TO VENTURE NORTHWARD. AS THIS
OCCURS...A DRYLINE NOW LOCATED FROM NEAR LUBBOCK TO AROUND
SWEETWATER TEXAS WILL PUSH RAPIDLY EASTWARD ALONG WITH A MID LEVEL
VORT MAX NOW CENTERED OVER EASTERN NM. STORMS MAY INITIATE ALONG
THE DRYLINE...AFFECTING OUR WESTERN NORTH TX COUNTIES BY 5-6 PM.
SHORT TERM MODELS INDICATE RAIN...LIKELY WITH SOME THUNDER NEAR
AND SOUTH OF THE OKC METRO...EXPANDING AND MOVING ACROSS EASTERN
SECTIONS OF THE CWA THROUGH THIS EVENING. SEVERE STORMS REMAIN A
POSSIBILITY IN THE SOUTHEAST...WITH LARGE HAIL THE MAIN CONCERN.
SHORT TERM MODEL GUIDANCE WAS LOADED IN THROUGH SATURDAY MORNING...
WITH NOT MUCH CHANGE FROM THE PREVIOUS FORECAST. THE LEADING EDGE
OF A BROAD CYCLONIC CIRCULATION NOW OFF THE PACIFIC COAST WILL
MOVE EAST AND BEGIN TO INFLUENCE THE CWA WITH GUSTY SOUTHEAST
WINDS ON FRIDAY. THE CENTER OF THE MID LEVEL LOW IS FORECAST TO
PASS NORTH OF OK/N TX WITH A BRIEF SHOT AT SOME RAIN AND A FEW
THUNDERSTORMS FROM FRIDAY NIGHT INTO SATURDAY. NO CHANGES WERE
MADE TO THE EXTENDED FORECAST.
TAYLOR
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 38 59 35 63 / 50 10 0 10
HOBART OK 35 57 34 62 / 30 0 0 10
WICHITA FALLS TX 40 65 36 75 / 20 0 0 10
GAGE OK 29 55 31 62 / 20 0 0 10
PONCA CITY OK 35 53 32 61 / 50 20 0 10
DURANT OK 43 62 40 70 / 80 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
23/03
Hazardous weather outlook, Jan 20, 4:40 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CST WED JAN 20 2010
OKZ004>048-050>052-TXZ083>090-211100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
440 PM CST WED JAN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL...SOUTH-CENTRAL...AND SOUTHEAST OKLAHOMA.
LOCATION...
THE SEVERE STORM RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
EXTENDING FROM WAURIKA...TO PAULS VALLEY...TO SEMINOLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT.
IMPACTS...
HAIL AROUND THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS WILL BE
THE PRIMARY CONCERNS.
DISCUSSION...
A STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE OVER THE REGION THIS
EVENING AND OVERNIGHT. RELATIVELY WARM AND HUMID AIR REMAINS ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...AND THIS IS WHERE THERE WILL
BE THE POSSIBILITY FOR SURFACE-BASED SEVERE STORMS. FARTHER TO THE
NORTH AND WEST...THUNDERSTORMS WILL BE POSSIBLE...BUT THE SEVERE
WEATHER RISK WILL BE LOWER DUE TO LESS MOISTURE AND THE ELEVATED
NATURE OF THE STORMS. THE MAIN FORCING FROM THIS UPPER-LEVEL STORM
IS EXPECTED TO SHIFT EAST OF THE NWS NORMAN COUNTY WARNING AREA BY
MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY JAN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
ANOTHER STRONG STORM SYSTEM WILL APPROACH THE REGION LATE FRIDAY
INTO SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AS THE SYSTEM LIFTS
INTO THE CENTRAL AND NORTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.In the hours before
Special weather statement, Jan 20, 5:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CST WED JAN 20 2010
OKZ052-202330-
BRYAN OK-
517 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.
AT 516 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER CARTWRIGHT...
MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3379 9651 3381 9652 3383 9659 3385 9662
3390 9659 3390 9658 3397 9658 3399 9659
3412 9652 3409 9630 3378 9650
CJSSpecial weather statement, Jan 20, 5:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CST WED JAN 20 2010
OKZ051-052-202345-
BRYAN OK-MARSHALL OK-
529 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN BRYAN AND EASTERN
MARSHALL COUNTIES.
AT 529 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER EASTERN LAKE
TEXOMA...MOVING NORTH AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
LAT...LON 3389 9660 3391 9667 3413 9657 3412 9646
3413 9645 3413 9636 3386 9649
CJSSpecial weather statement, Jan 20, 5:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CST WED JAN 20 2010
OKZ023-024-210000-
CANADIAN OK-CADDO OK-
543 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND WESTERN CANADIAN
COUNTIES.
AT 541 PM CST...AN AREA OF STRONG THUNDERSTORM WAS LOCATED FROM 8
MILES SOUTHWEST OF HINTON... TO NEAR LOOKEBA... TO 5 MILES WEST OF
GRACEMONT. THE STORMS WERE MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
LAT...LON 3555 9839 3555 9831 3561 9831 3570 9817
3542 9803 3515 9835 3542 9860
CJSSpecial weather statement, Jan 20, 5:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CST WED JAN 20 2010
OKZ023-024-210015-
CANADIAN OK-CADDO OK-
559 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CADDO AND WESTERN
CANADIAN COUNTIES.
AT 558 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
CEDAR LAKE...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
LAT...LON 3572 9788 3527 9815 3549 9840 3555 9834
3556 9830 3559 9831 3573 9817
CJSSpecial weather statement, Jan 20, 6:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CST WED JAN 20 2010
OKZ018-024-210030-
KINGFISHER OK-CANADIAN OK-
614 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN CANADIAN AND
SOUTHWEST KINGFISHER COUNTIES.
AT 613 PM CST...AN AREA OF STRONG THUNDERSTORM EXTENDED ACROSS MUCH
OF WESTERN CANADIAN COUNTY... WITH THE STRONGEST STORM LOCATED NEAR
CALUMET. THE STORMS WERE MOVING NORTH NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
LAT...LON 3580 9792 3537 9811 3555 9831 3557 9831
3573 9823 3573 9820 3577 9820 3584 9817
CJSLightning, Payne
- When
- January 20, 6:30 PM CST
- Where
- Payne County, Cushing
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 35.980, -96.760
An oil tank was struck by lightning, with over 100 barrels of oil lost. The time was estimated. Monetary damages were also estimated.
Hail, McClain
- When
- January 20, 6:52 PM CST to 6:55 PM CST
- Where
- McClain County, Washington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.060, -97.480
Hail, Cleveland
- When
- January 20, 6:55 PM CST to 7:00 PM CST
- Where
- Cleveland County, 2.62 mi WNW of Stanley Draper Lake Dam
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.343, -97.394
Hail, Cleveland
- When
- January 20, 7:03 PM CST to 7:05 PM CST
- Where
- Cleveland County, 2.69 mi SSW of Norman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.182, -97.450
The hail was reported near the intersection of Highway 9 and Chautauqua Avenue.
Lightning, Garvin
- When
- January 20, 7:25 PM CST
- Where
- Garvin County, 2 mi E of Wynnewood
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 34.640, -97.125
A large barn was struck by lightning and burned to the ground. Monetary damages were estimated.
Hail, Stephens
- When
- January 20, 9:05 PM CST to 9:07 PM CST
- Where
- Stephens County, 0.75 mi E of Duncan
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.501, -97.947
The hail was reported on the east side of town.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, January 20 to 21, 20101 death · 18 injured · $230,000 · 11 events
- Heavy Snow in California, January 20 to 21, 20101 death · 11 injured · $2.0 million · 3 events
- Flooding and Hail in California, January 20 to 21, 20101 death · 1 injured · $21 million · 1 in hail · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.1 million · EF3 · 15 events
- Flash Flood and Winter Storm in Arizona, January 20 to 23, 20101 death · $1.5 million · 76 kt wind · 26 events
- Tornadoes and Hail in Louisiana, January 20, 2010$25,000 · EF3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, January 20 to 21, 2010$2.0 million · EF2 · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.0 million · EF2 · 19 events
- Tornadoes and Flooding in Florida, January 20 to 21, 20103 injured · $3.5 million · EF1 · 38 events
- Ice Storm in Iowa, January 20, 20101 injured · $13 million · 45 events
- Ice Storm and Winter Weather in South Dakota, January 20, 20101 death · 6 events
- Cold in Illinois, January 20 to 21, 20101 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211761, 202559, 202566, 202561, 211759, 202560.